Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 169, NWS St. Louis, MO

July 18, 20108 counties in Missouri; 5 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2010, 7:26 AM CDT for 8 counties in Missouri; 5 counties in Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2010, 7:26 AM CDT (12:26 UTC)
Expired
Jul 18, 2010, 8:15 AM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL, Calhoun County, IL, Greene County, IL, Pike County, IL, Audrain County, MO, Callaway County, MO, Gasconade County, MO, Lincoln County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:22 AM CDTSevere Thunderstorm WatchSPC5 hr
Jul 18, 3:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3619 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:41 AM CDT, 45 minutes earlier.

Area forecast discussion, Jul 18, 6:41 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
641 AM CDT SUN JUL 18 2010

.UPDATE...
/638 AM CDT SUN JUL 18 2010/

CANCELLED HEAT ADVISORY. SEVERE SQUALL LINE WILL MOVE ACROSS THE
ENTIRE FORECAST AREA THIS MORNING. CLOUD COVER AND PRECIPITATION
WILL NOT ALLOW FOR TEMPERATURES TO REBOUND ENOUGH TO WARRENT A
HEAT ADVISORY.

CVKING

&&

.DISCUSSION...
/304 AM CDT SUN JUL 18 2010/

STRONG/SEVERE CONVECTION WILL BE KNOCKING ON OUR NORTHERN CWA
DOORSTEP BY DAYBREAK. MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS
OF 70 MPH...AND WILL HIGHLIGHT THIS IN THE HWO. SEVERAL CLUSTERS OF
STORMS TO NOTE...ONE IN EXTREME NORTHWEST MISSOURI AND THE OTHER IN
CENTRAL IOWA. AIRMASS REMAINS QUITE UNSTABLE ACROSS THE REGION WITH
MUCAPE OF 3000 TO 4000 J/KG NOTED ACROSS MOST OF MISSOURI. AS THE
COMPLEX CONTINUES TO PROPAGATE SOUTH/SOUTHEAST...THE ATMOSPHERE
AHEAD OF THESE STORMS WILL ONLY BECOME MORE UNSTABLE THROUGH THE
MORNING. SEE NO REASON THESE THUNDERSTORM COMPLEXES WILL WEAKEN AND
THEREFORE HAVE FORECAST CATEGORICAL POPS ACROSS THE NORTHERN CWA
THIS MORNING...TAPERING TO SLIGHT CHANCES ALONG AND SOUTH OF
INTERSTATE 70.

AS NOTED YESTERDAY...PRECIPITATION AND CLOUD COVER WILL HAVE A HUGE
IMPACT ON TEMPERATURES AND HEAT ADVISORY TODAY. IT APPEARS THAT IT
WILL LITERALLY BE A RACE BETWEEN THE THUNDERSTORM COMPLEX/OUTFLOW
AND TEMPERATURES RISING HIGH ENOUGH TO SUPPORT HEAT INDEX CRITERIA.
GIVEN UNCERTAINTY ON HOW FAR SOUTH THE COMPLEX/OUTFLOW WILL
GET...AND DEWPOINT TEMPERATURES ALREADY IN THE MIDDLE/UPPER 70S HAVE
DECIDED TO KEEP THE HEADLINE GOING FOR NOW AND LET THE DAYSHIFT TRIM
FROM NORTH TO SOUTH IF NEEDED.

NUMEROUS OUTFLOW BOUNDARIES AND SYNOPTIC COLD FRONT SETTLE ACROSS
THE CWA THIS EVENING. WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE
SHOULD CONTINUE THUNDERSTORM THREAT SUNDAY NIGHT AND INTO MONDAY.

HEAT HEADLINES MAY BE NEEDED ACROSS CENTRAL MISSOURI ON MONDAY...BUT
WILL LEAVE FOR DAYSHIFT TO DETERMINE THIS. FRONT FINALLY LIFTS NORTH
OF THE CWA BY TUESDAY AND THE WELL ADVERTISED HEAT WAVE WILL BEGIN.

CVKING

&&

.AVIATION...
/641 PM CDT SAT JUL 17 2010/

INITIAL CONCERN WILL BE POSSIBLE THUNDERSTORMS MOVING INTO UIN
AREA OVERNIGHT. THIS TOTALLY DEPENDENT ON DEVELOPMENT UP NORTH.
GIVEN THERE IS NO WAY TO TIME THIS WILL PUT CB AT 12Z THEN PROB30
FOR THE REST OF THE MORING AS THE FRONT WILL BE EDGING CLOSER. COU
LIKELY TOO FAR SOUTH FOR MORINING ACTIVITY. OUTLFLOWS COULD CAUSE
THEM SOME PROBLEMS FOR THE AFTERNOON THUS A PROB 30. AM WORRIED
THOUGH THAT COU MAY BE CAPPED SUNDAY AFTERNOON AND NOTHING WILL
HAPPEN UNTIL AFTER SUNSET AS THE FRONT APPROACHES AND LOW LEVEL
JET BEGINS TO FIRE UP. VFR AND LIGHT SOUTH WIND WHER NO
THUNDERSTORMS CAUSE PROBLEMS

SPECIFICS FOR KSTL...STL LOOKS GOOD FOR OVERNIGHT AND MOST OF
SUNDAY. WILL KEEP A VCTS FOR ONE HOUR DUE TO TOWERING CUMULUS ALL
OVER THE AREA AND RADAR SHOWING A FEW SHOWERS POPPING UP JUST EAST
OF STL. DON'T THINK OVERNIGHT ACTIVITY TO THE NORTH WILL AFFECT
STL. PER SPC DISCUSSION FOR SUNDAY...ATMOSPHERE MAY BE CAPPED THUS
ANY OUTFLOWS MAY NOT CREAT A PROBLEM. WILL PUT VCTS IN FOR 20-24Z
JUST IN CASE. AT FRONT APPROACHES SUNDAY EVENING FEEL CHANCES FOR
THUNDER WILL IMPROVE AS CAP WEAKENS AND LOW LEVEL JET KICKS IN.
THUS A PROB30 FOR 03-06Z. VFR WHERE THUNDER DOES NOT CAUSE
PROBLEMS.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 18, 6:53 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT SUN JUL 18 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
653 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS
IN EXCESS OF 70 MPH...WILL MOVE ACROSS THE AREA THIS MORNING.

ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TODAY AND
TONIGHT. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE AND
CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 70
MPH.

LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS...WHICH
COULD LEAD TO FLASH FLOODING OF LOW LYING AREAS.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A THREAT OF THUNDERSTORMS WILL LINGER ACROSS PARTS OF THE REGION
MONDAY THROUGH TUESDAY.

HEAT INDEX VALUES AROUND 100 DEGREES ARE EXPECTED DURING THE
AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jul 18, 6:11 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND GST     NOVELTY                 40.01N  92.21W
07/18/2010  M43 MPH          KNOX               MO   MESONET

&&

KANOFSKY
Local storm report, Jul 18, 6:16 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     5 N LA BELLE            40.19N  91.91W
07/18/2010  E60 MPH          LEWIS              MO   LAW ENFORCEMENT

            5 MILES NORTH OF LA BELLE ON ROUTE K

&&

CVKING
Local storm report, Jul 18, 6:37 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     PARIS                   39.48N  92.00W
07/18/2010  E60 MPH          MONROE             MO   LAW ENFORCEMENT

&&

JP
Local storm report, Jul 18, 6:52 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     TSTM WND GST     STURGEON                39.23N  92.28W
07/18/2010  E60 MPH          BOONE              MO   TRAINED SPOTTER

&&

JP
Local storm report, Jul 18, 6:53 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     TSTM WND GST     QUINCY                  39.93N  91.39W
07/18/2010  M62 MPH          ADAMS              IL   TRAINED SPOTTER

&&

JP
Local storm report, Jul 18, 7:14 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 AM CDT SUN JUL 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND DMG     2 SW LEWISTOWN          40.06N  91.84W
07/18/2010                   LEWIS              MO   LAW ENFORCEMENT

            ROOF OF A BUILDING WITH APPROXIMATELY 0.25 MILE DEBRIS
            PATH. ALSO METAL ROOF WRAPPED AROUND POWER POLE

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:23 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby52 min
Jul 18, 6:13 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Knox, Lewis, Marion, Monroe and 2 more47 min
Jul 18, 6:46 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Marion, Monroe, Montgomery and 2 more44 min
Jul 18, 7:28 AM CDTAreal Flood AdvisoryLSXAudrain, Boone, Monroe4 hr
Jul 18, 7:35 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau, Osage55 min
Jul 18, 7:54 AM CDTAreal Flood AdvisoryLSXBoone4 hr
Jul 18, 7:57 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Montgomery, Pike, Saint Charles and 2 more48 min
Jul 18, 8:04 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau26 min
Jul 18, 8:13 AM CDTAreal Flood AdvisoryLSXCallaway4 hr
Jul 18, 8:25 AM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Osage50 min
Jul 18, 8:47 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Jefferson, Saint Louis, Washington43 min
Jul 18, 9:56 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve19 min
Jul 18, 10:13 AM CDTTornado WarningLSXSainte Genevieve, Saint Francois32 min
Jul 18, 10:43 AM CDTTornado WarningLSXMadison, Sainte Genevieve, Saint Francois25 min
Jul 18, 3:52 PM CDTHeat AdvisoryLSXAudrain, Boone, Callaway, Cole, Moniteau, Osage28 hr
Jul 18, 8:49 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery56 min
Jul 18, 9:26 AM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Randolph, Saint Clair, Washington49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.